Alert archive / Oklahoma / Tornado Warnings in 2026

Tornado Warning 5, NWS Norman, OK

January 8, 2026Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at Jan 8, 2026, 8:40 AM CST for Hughes County, Oklahoma. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2026, 8:40 AM CST (14:40 UTC)
Expired
Jan 8, 2026, 9:00 AM CST
In force
20 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Hughes County, OK

The radar

The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2026-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2026-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

503 
WFUS54 KOUN 081440
TOROUN
OKC063-081500-
/O.NEW.KOUN.TO.W.0005.260108T1440Z-260108T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
840 AM CST Thu Jan 8 2026

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northern Hughes County in southeastern Oklahoma...

* Until 900 AM CST.

* At 840 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Yeager, moving northeast at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wetumka, Dustin, Horntown, and Yeager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3506 9632 3517 9643 3529 9630 3529 9598
      3525 9598
TIME...MOT...LOC 1440Z 229DEG 62KT 3515 9632 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schueth
2 follow-up statements
824 
WWUS54 KOUN 081454
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
854 AM CST Thu Jan 8 2026

OKC063-081500-
/O.CON.KOUN.TO.W.0005.000000T0000Z-260108T1500Z/
Hughes OK-
854 AM CST Thu Jan 8 2026

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTHEASTERN HUGHES COUNTY...

At 853 AM CST, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Wetumka, moving northeast at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wetumka and Dustin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3510 9624 3519 9628 3529 9623 3529 9598
      3525 9598
TIME...MOT...LOC 1453Z 223DEG 58KT 3520 9618 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schueth
914 
WWUS54 KOUN 081459
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
859 AM CST Thu Jan 8 2026

OKC063-081509-
/O.EXP.KOUN.TO.W.0005.000000T0000Z-260108T1500Z/
Hughes OK-
859 AM CST Thu Jan 8 2026

...THE TORNADO WARNING FOR NORTHEASTERN HUGHES COUNTY WILL EXPIRE AT
900 AM CST...

The tornadic thunderstorm which prompted the warning has 
weakened. Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning with a tornado possible tag 
still remains in effect for northeastern Hughest County until 915 AM 
CST.

LAT...LON 3510 9624 3519 9628 3529 9623 3529 9598
      3525 9598
TIME...MOT...LOC 1459Z 229DEG 62KT 3526 9609 

$$

Schueth

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jan 8, 5:19 AM CST, 3 hours 21 minutes earlier. Its key messages:

  • Updated at 441 AM CST Thu Jan 8 2026
  • A marginal risk for severe storms through about noon.
  • Chance for light snow Friday afternoon and evening across northwest OK, with little accumulation or impact expected.
  • Near to above normal temperatures and dry conditions expected this weekend into next week.
Area forecast discussion, Jan 8, 5:19 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
519 AM CST Thu Jan 8 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 441 AM CST Thu Jan 8 2026

- A marginal risk for severe storms through about noon.

- Chance for light snow Friday afternoon and evening across
  northwest OK, with little accumulation or impact expected.

- Near to above normal temperatures and dry conditions expected
  this weekend into next week.

&&

.NEAR TERM...
(Through Thursday)
Issued at 1242 AM CST Thu Jan 8 2026

A shortwave trough, currently moving across New Mexico,  will
continue to move quickly northeast through Thursday morning,
before lifting north and east of the state by noon. Strong
theta-e advection is underway with 3-hr dewpoint changes around
20-25 degrees across south central Oklahoma. This airmass will
continue to advect northward during the overnight hours with lower
60 dewpoint air reaching a Stillwater to Lawton and Wichita Falls
line by sunrise. Better forcing has already reached West Texas as
weak echos are becoming more pronounced and expanding in
coverage.

Scattered to numerous showers will develop, especially after 3 am
(per recent runs of the HRRR) with better coverage over western
Oklahoma and western north Texas.  It still appears most of this
activity will be elevated with fast moving showers/storms (at least
50 mph northeast).

As stronger forcing encounters better theta-e air (central Oklahoma)
stronger storms are possible with several CAMs indicating more of a
quasi-linear look or a broken line of storms.  Although instability
will likely be weak (below 1000 J/kg), rather strong 0-1 km shear of
at least 35-40 knots is forecast.  Per soundings, most of the
convection will be elevated, but there is a low chance of boundary-
layer storms which would increase the risk of QLCS
tornadoes/couplets.  This would increase the risk of locally
damaging winds etc.  Most the convection will be east of our
southeast counties by noon.

Clouds will decrease quickly this morning with a gusty southwest
wind in the wake of the showers and storms.  Temperatures will again
warm well into the 70s across at least the southern half of
Oklahoma.  Better cold air advection will arrive during the
afternoon, mainly across the northwestern half of the state.
Southwest Oklahoma and western north Texas will keep a breezy
southwest wind through the afternoon and may see humidity approach
20 percent.  Although some rain may fall across this area, a clear
sky and a breezy wind may negate this benefit.  So elevated fire
weather conditions may occur by mid afternoon.

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 1242 AM CST Thu Jan 8 2026

Cold air will continue to move southward tonight with temperatures
falling below freezing across northwest Oklahoma.  Another
trough/upper low will approach the area early to mid Friday. This
system is expected to phase with another trough moving across the
northern Plains. As a result, this system may weaken some as it
moves eastward across the southern Plains late Friday into
Saturday. However, chances are fairly high that some precipitation
will occur on Friday with snow possible across northwest
Oklahoma. It's certainly possible that a few areas (NW) may
experience snowfall rates high enough to lower temperature to
freezing which would allow some accumulation on the grass. Heavy
snowfall rates would likely be necessary for impacts on roads
which is not anticipated. Clouds are expected to decrease Friday
night into Saturday with near average temperatures, and a breezy
northwest wind.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 1242 AM CST Thu Jan 8 2026

Cold/cool surface high pressure is expected to build across the
region on Sunday bringing lighter wind speeds.  Afternoon highs
should be close to average with the bulk of the cold air remaining
north and east of our area.  A southerly wind will return on Monday
bring warmer temperatures with highs mainly in the 60s.  With an
unusually strong ridge centered over the West Coast early next,
the southern Plains will remain in northwest flow aloft. This will
allow another frontal passage around Wednesday of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 441 AM CST Thu Jan 8 2026

Showers/storms and associated MVFR conditions will impact most
sites between 12Z and 16Z before quickly shifting east with VFR
conditions returning. Strong southwest winds will shift to the
west and northwest during the day today as a cold front sweeps
south across the area. Winds will diminish quickly this evening
and become light. There may be a period of MVFR ceilings at PNC
this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  37  52  32  49 /   0  10  10   0
Hobart OK         33  52  29  53 /   0  10  10   0
Wichita Falls TX  39  62  33  53 /   0   0   0   0
Gage OK           29  40  21  48 /  10  60  30   0
Ponca City OK     35  48  29  49 /   0  20  20   0
Durant OK         43  63  37  54 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...06
SHORT TERM...06
LONG TERM....06
AVIATION...30

In the hours before

Local storm report, Jan 8, 7:49 AM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
749 AM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Tornado          4 S Stella              35.26N 97.21W
01/08/2026                   Cleveland          OK   NWS Employee

            Radar confirmed tornado.

&&
Local storm report, Jan 8, 7:56 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
756 AM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Hail             Cromwell                35.34N 96.45W
01/08/2026  M1.00 Inch       Seminole           OK   Emergency Mngr

&&
Special weather statement, Jan 8, 8:17 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
817 AM CST Thu Jan 8 2026

OKZ030>032-041>043-046>048-050>052-081445-
Love OK-Coal OK-Atoka OK-Carter OK-Pottawatomie OK-Johnston OK-
Marshall OK-Pontotoc OK-Hughes OK-Seminole OK-Murray OK-Bryan OK-
817 AM CST Thu Jan 8 2026

...Strong thunderstorms will impact portions of Johnston,
northwestern Bryan, northeastern Love, Coal, Seminole, southeastern
Carter, Pontotoc, Marshall, western Atoka, eastern Murray, south
central Pottawatomie and Hughes Counties through 845 AM CST...

At 817 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Seminole to near Fitzhugh
to near Lebanon. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Seminole, Holdenville, Madill, Atoka, Tishomingo, Coalgate,
Wewoka, Kingston, Konawa, Wetumka, Dickson, Byng, Maud, Caddo, Allen,
Mannsville, Roff, Ravia, and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 9615 3394 9690 3395 9698 3392 9699
      3387 9712 3458 9691 3526 9676 3540 9657
      3539 9654 3542 9655 3546 9648 3545 9644
      3529 9644 3529 9598 3515 9598 3505 9609
      3468 9609 3468 9599
TIME...MOT...LOC 1417Z 228DEG 51KT 3526 9661 3463 9674 3401 9694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Schueth
Local storm report, Jan 8, 8:18 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
818 AM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Tstm Wnd Gst     3 NNW Shawnee           35.37N 96.95W
01/08/2026  M59 MPH          Pottawatomie       OK   Mesonet

&&
Local storm report, Jan 8, 8:33 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
833 AM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     Tstm Wnd Dmg     4 S Aydelotte           35.39N 96.92W
01/08/2026                   Pottawatomie       OK   Emergency Mngr

            Roof damage to Holiday Inn. Time estimated
            from radar.

&&

PW
Local storm report, Jan 8, 8:40 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
840 AM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     Tstm Wnd Dmg     4 WSW Shawnee           35.30N 96.98W
01/08/2026                   Pottawatomie       OK   Trained Spotter

            4 inch tree limbs downed.

&&

PW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 5:18 AM CSTSpecial Weather StatementOUNOklahoma27 min
Jan 8, 5:20 AM CSTSpecial Weather StatementOUNNoble25 min
Jan 8, 5:23 AM CSTSpecial Weather StatementOUNTillman37 min
Jan 8, 5:36 AM CSTSpecial Weather StatementOUNCanadian24 min
Jan 8, 5:38 AM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman52 min
Jan 8, 5:59 AM CSTSpecial Weather StatementOUNOklahoma31 min
Jan 8, 6:00 AM CSTSpecial Weather StatementOUNOklahoma30 min
Jan 8, 6:16 AM CSTSpecial Weather StatementOUNCaddo, Grady29 min
Jan 8, 6:31 AM CSTSpecial Weather StatementOUNJefferson, Stephens29 min
Jan 8, 6:35 AM CSTSpecial Weather StatementOUNNoble25 min
Jan 8, 6:46 AM CSTSpecial Weather StatementOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma29 min
Jan 8, 6:52 AM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Lincoln, Logan and 4 more38 min
Jan 8, 7:00 AM CSTSpecial Weather StatementOUNCarter, Garvin, Jefferson, Love, Stephens30 min
Jan 8, 7:03 AM CSTAreal Flood AdvisoryOUNCanadian, Cleveland, Kingfisher, Logan, McClain, Oklahoma117 min
Jan 8, 7:19 AM CSTSpecial Weather StatementOUNLincoln26 min
Jan 8, 7:28 AM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 1 more47 min
Jan 8, 7:30 AM CSTTornado WarningOUNCleveland, McClain, Pottawatomie30 min
Jan 8, 7:33 AM CSTSevere Thunderstorm WarningOUNCleveland, Garvin, Hughes, Lincoln, McClain, Murray and 4 more42 min
Jan 8, 7:38 AM CSTTornado WarningOUNCleveland, Pottawatomie37 min
Jan 8, 7:57 AM CSTTornado WarningOUNLincoln, Pottawatomie, Seminole33 min
Jan 8, 8:02 AM CSTTornado Warning Tornado observedOUNLincoln, Pottawatomie28 min
Jan 8, 8:17 AM CSTSpecial Weather StatementOUNCoal, Hughes, Johnston, Marshall, Pontotoc, Seminole28 min
Jan 8, 8:36 AM CSTSevere Thunderstorm WarningOUNHughes, Seminole39 min

Nearby

Tornado Warnings in Oklahoma, 2026Every tornado warning in 2026Tornadoes in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.